Can Birth Control Pills Make You Gain Weight?
Have you gained some unexpected weight after you started on a contraceptive? Well.., this is a hot and highly debatable topic, let’s get into the facts here.
How do contraceptives work?
Yes, this sounds like a pretty obvious question. Everyone knows they are used to prevent pregnancy among other things but let's look at it from a different angle. Take for example birth control pills (which we will discuss throughout this article). They contain a combination of estrogen and progestin or progestin only.
Birth control pills may work in a few different ways to prevent pregnancy. They prevent ovulation (the release of an egg from your ovaries). They may also prevent fertilized eggs from attaching to the uterus. They can also thicken your cervical mucus, which makes it harder for a sperm to reach an egg.
Can they cause weight gain?
Rarely. If anything, most hormonal birth control pills don’t cause weight gain. However, It’s possible that the progestin and estrogen in pills can cause your body to store excess water, which can lead to feelings of bloating. That’s just bloating and can’t be referred to as true weight gain. It is not preventable as such it tends to go away on its own. Remember, weight gain can be caused by your diet whether on the pill or not. If at all, you experience weight gain on the pill, you can explore alternative contraceptive methods by reading our blog post on Which Contraceptive Is Best For You
What does the research say about birth control & weight gain?
Study after study has examined the relationship between weight gain and today’s most popular forms of hormonal contraception, including the pill and the patch. The vast majority of these studies showed limited evidence that birth control pills are associated with weight gain.
Here are some results from recent studies:
A 2011 study of over 1,400 female participants didn’t find a connection between weight gain and Combined estrogen-progestin oral contraceptives (COCs) use.
A 2014 study of 150 female participants didn’t find a link between COC use and weight gain. In fact, they found that weight loss was just as common as weight gain.
A 2016 review of over 11,000 female participants didn’t find a relationship between POC use and weight gain. However, the researchers noted that the studies included in the review were not of the best quality.
What if I gained weight?
If you’re noticing weight gain and can’t pinpoint a reason, it could be due to one of the following common causes.
Changes in diet
Changes at the gym
Changes in metabolism
Changes in routine
How can I manage the weight gain?
Exercise more - Adopting a more active lifestyle may help you drop the few pounds you might gain after starting birth control.
Give it time - Since most times it is water retention, not actual fat gain, given time, this water will go away, and your weight should return to normal.
Change your birth control pills - Speak with your doctor if you’re concerned your weight gain may be related to your birth control. Your doctor can find one that has a lower dose of estrogen and doesn’t affect your appetite or your weight.
What other side effects should I be aware of?
After you begin taking birth control, you may notice other side effects in addition to water retention.
Common side effects of birth control include:
Changes in your period
Spotting or bleeding between periods
If you have any of these symptoms please seek medical advice and your doctor will be able to advise on an alternative contraceptive.
The bottom line
Birth control pills aren’t known to cause weight gain. However, some people might see temporary weight gain due to bloating when starting birth control pills. If you’re interested in starting birth control or are interested in trying a new method, talk to your healthcare provider to discuss the best birth control option for you.
Stay informed, stay in control We hope this helps!